If I'm Allergic to Juvederm, What Should I Do?

I've been suffering from pretty severe skin issues since getting a juvederm, severe enough that my primary doctor believes I'm experiencing both an allergic reaction and an infection. If I am in fact allergic to a filler, what will I have to do? I mean, I can't keep it in my face right? My skin symptoms are getting progressively worse. Sensitive reddening spreading and painful white spots appearing. Does that mean I need to get the filler removed or dissolved? Is that the only option?

Doctor Answers (6)

Allergic to Juvederm?

+1

Allergies to Juvederm are very rare,  but if you want to be sure you could have the Juvederm removed with Vitrase. See your injecting doctor for evaluation and treatment.


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 138 reviews

Possible allergy to juvederm

+1

An actual allergy to juvederm is quite rare, but anything is possible. If this is the case, an experienced injector of hyaluronidase such as a dermatologist should dissolve all of the filler. An infection or immune reaction (granuloma) is more likely, and so antibiotics for 4-6 weeks may be required. May be worth getting a second opinion as well.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Allergy to Juvederm?

+1

Your scenario sounds much more like an infection than an allergic reaction to Juvederm.  I would urge you to take this up with the person who did the injection, both to make them aware of your situation and to have some questions answered.

What is their diagnosis of the complication, and what do they recommend as the next step?  Did they use the brand name Juvederm product?  Was the syringe used on you freshly opened (and hopefully not partially used on you earlier then "saved" for later)?  If it looks to the injector like an infection, is it likely bacterial or viral (herpetic)?  Is your injector able to use hyaluronidase to dissolve the Juvederm?

If you do not get satisfactory answers to any of the above questions, I recommend seeking the opinion of a dermatologist in your area.  Good luck.

James Bartels, MD
Manchester Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

Juvederm Allergy

+1

True Allergies to Juvederm and other so called NASHA gel products (Non-Animal Stabilized Hyaluronic Acid) are exceedingly rare and the reason why no pre-testing for allergies needs to be undertaken when using these products like had to be done with older animal based products such as Zyderm/Zyplast.  Juvederm should not be used in patients with known allergies to Gram + bacterial proteins and the XC (the kind with numbing) variant should not be used additionally in someone allergic to lidocaine.  

That being said, it is very important that you follow up with a Dermatologist immediately to asses the situation and determine whether it is a true allergy or an infection and then begin the treatment algorithm depending upon the diagnosis.  If it is a true allergy the Juvederm should be dissolved with Hyaluronidase which should alleviate the problem, if it is infected you will require oral antibiotics.  In either case the Dermatologist may proceed with both treatments (Hyaluronidase and Antibiotics) as a cautious approach.  

The event needs to be reported to Allergan as an adverse event both for outcome reporting and more importantly to assist you with regards to whatever you may need for treatment.  They can be reached at 1-877-345-5372.  Feel better!

Matthew Elias, DO
Boca Raton Dermatologic Surgeon
5.0 out of 5 stars 1 review

Allergy vs infection after Juvederm injections

+1

Allergies to Juvederm are rare.  People who have allergies to Gram positive bacterial proteins or to lidocaine (in the case of Juvederm XC) should not use Juvederm.

Whether this is an infection (I would be concerned that this is more likely) or an allergic reaction, you need to see a board certified dermatologist as soon as possible to have the filler dissolved and be properly treated for the reaction.

I will agree with the other response here that you need to report this reaction to Allergan.

This is from the Juvederm website:

Be sure to report any redness and/or visible swelling that lasts for more than a few days or any other symptoms that cause you concern to your healthcare professional and/or contact Allergan Product Support at 1-877-345-5372.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Allergies to Juvederm

+1

Allergies to fillers are extremely rare. I've never seen one in person and I've done thousands of Juvederm syringes. First, you need to report this to Allergan, the makers of Juvederm, at 1.800.433.8871 because they need to know and they will have specific answers and be able to assist you. If you are in fact allergic, yes, certain things need to happen. I would definitely have the filler dissolved with hyaluronidase and begin taking some prescriptions that will help as well. But contact Allergan first, and then see a board-certified dermatologist for the filler to be dissolved and to begin some prescriptions. Did your primary care physician do the injections...? I'm hoping not but make sure you call the office that did the filler too so they are aware of the issues here.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.